Kansas, 2003Damaging Winds in Kansas, July 20, 2003
July 20, 2003 · NWS TOP · 3 events in 3 counties and zones
Thunderstorms developed over northeast Kansas the evening of the 20th. Many became severe and produced numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over northeast Kansas the evening of the 20th. Many became severe and produced numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 2:10 PM CST, 7 hours 28 minutes earlier.
Area forecast discussion, Jul 20, 2:10 PM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
310 PM CDT SUN JUL 20 2003
...PRECIPITATION CHANCES TONIGHT THEN AGAIN MONDAY NIGHT ARE THE
MAIN CONCERNS...
NORTHWEST FLOW BECOMES MORE NORTHERLY THROUGH TUESDAY AS SIGNIFICANT
LOW PRESSURE CARVES OUT A LARGE TROUGH THROUGH THE EAST U.S. THIS
FEATURE WILL HELP SPREAD COOLER AIR FROM CANADA OVER MUCH THE
COUNTRY EAST OF THE ROCKY MOUNTAINS. THIS FEATURE IS SHORT-LIVED
AND BEGINS TO FILL FOR THE LAST HALF OF THE WEEK.
IN THE SHORT-RANGE...CAP ACROSS THE FORECAST AREA IS FADING AND
HEAT INDUCED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING. A COLD FRONT CURRENTLY FROM NORTHEAST TO WESTCENTRAL
NEBRASKA WILL SEE CONVECTION FILL IN ALONG THIS AFTERNOON AND SPREAD
SOUTHWARD ADDING TO THE CONVECTION THAT WILL ALREADY BE GOING. THE
CONVECTION SHOULD END OVER THE NORTH AND WEST BY MIDNIGHT BUT MAY
CONTINUE OVER THE SOUTHEAST THIRD OF THE AREA.
TAPERED OFF CHANCE POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH
COLLABORATION FROM SURROUNDING OFFICES...WITH THE DEVELOPING
CONVECTION NEAR THE SOUTH DAKOTA-NEBRASKA BORDER EXPECTED TO SPREAD
SOUTH AND EAST WHILE WEAKENING LATER WITH THE LOSS OF HEATING.
MONDAY SHOULD BE DRY IN THE NORTHWEST FLOW...BUT WELL DEFINED
SHORTWAVE IS EXPECTED TO ENHANCE AN AREA OF WARM AIR ADVECTION AT
H850/700 BY MONDAY AFTERNOON IN NEBRASKA AND ACROSS THE FORECAST
AREA MONDAY NIGHT WITH SOME LINGERING PRECIP GENERALLY SOUTHEAST OF
THE KANSAS TURNPIKE TUESDAY MORNING. SKIES WILL BE CLEARING TUESDAY
AFTERNOON AS DRIER ARE MOVES IN.
WEDNESDAY THROUGH SUNDAY...WILL CONTINUE DRY FORECAST FOR NOW WITH
GLOBAL MODELS STILL AT ODDS OVER TIMING OF SHORTWAVES. HAVE OPTED
TO UTILIZE ECMWF FOR PRIMARY PATTERNS WHICH KEEP ANY SURFACE
FEATURES WELL NORTH OF THE FORECAST AREA AS NEXT WEEK EVOLVES.
LARGE H500 TROF THROUGH THE OHIO VALLEY REGION EJECTS BEFORE THE
WEEKEND ALLOWING A MORE ZONAL FLOW ACROSS THE NORTHERN U.S.
SHORTWAVE IN THIS FLOW SHOULD STAY NORTH OF THE FORECAST AREA...BUT
WILL HAVE TO BE WATCHED FOR A SOUTHWARD MOVEMENT. MAIN CONCERN IN
THIS PERIOD IS WHETHER WARM AIR ADVECTION THAT WILL BE OCCURRING
FROM THURSDAY INTO FRIDAY AS THE UPPER TROF MOVES EAST AND SOUTH
H850 FLOW KICK IN WILL BE ENOUGH TO TRIGGER NOCTURNAL CONVECTION.
AT THIS TIME WILL ONLY TREND FOR INCREASED CLOUDS AND LEAVE DRY
UNTIL MODELS CONGEAL BETTER.
.TOP...NONE.
ROGERS
Hazardous weather outlook, Jul 20, 8:00 PM CST, 1 hour 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EARLY MORNING
HOURS MONDAY ALONG THE NORTHERN BORDER OF KANSAS...MAINLY TO THE
NORTH OF HIGHWAY 24. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING. THESE STORMS WILL HAVE THE POSSIBILITY TO PRODUCE LARGE
HAIL, DAMAGING WINDS, AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED INTO THE EARLY MORNING HOURS MONDAY
TO THE NORTH OF HIGHWAY 24.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 8:44 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM SENECA KS 60 MPH TSTM GUST
07/20/03 NEMAHALocal storm report, Jul 20, 8:49 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0949 PM SENECA KS 70 MPH TSTM GUST
07/20/03 NEMAHALocal storm report, Jul 20, 9:05 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 3 NE SENECA KS 60 MPH TSTM GUST
07/20/03 NEMAHA REPORTED BY TRAINED
SPOTTER.Local storm report, Jul 20, 9:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 1 S SOLDIER KS 60 MPH TSTM GUST
07/20/03 JACKSONLocal storm report, Jul 20, 9:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 PM 10 SSW FAIRVIEW KS 60 MPH TSTM GUST
07/20/03 BROWNLocal storm report, Jul 20, 9:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 1 N CORNING KS 60 MPH TSTM GUST
07/20/03 NEMAHAThunderstorm Wind, Pottawatomie
- When
- July 20, 9:38 PM CST
- Where
- Pottawatomie County, Belvue
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.217, -96.167
Strong winds downed power poles near Belvue.
Thunderstorm Wind, Wabaunsee
- When
- July 20, 9:45 PM CST
- Where
- Wabaunsee County, 6 mi NNW of Paxico
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -96.217
Thunderstorm Wind, Jefferson
- When
- July 20, 10:10 PM CST
- Where
- Jefferson County, 3 mi SSW of Valley Falls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -95.483
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373201, 5373202, 5373203.